Health Canada has seized two unauthorized ZO Medical skin-whitening creams from Toronto Dermatology Centre, located at 4256 Bathurst St. Suite 400 in North York, because they may pose serious health risks.
The products, listed below, may cause blisters, scarring, skin discolouration and possibly cancer.
As of June 30, 2019, products for topical use exceeding a 2% hydroquinone concentration require a prescription from a healthcare practitioner in order to be sold in Canada.
Health Canada withdrew its authorization for all topical products exceeding that hydroquinone concentration limit that were previously available for sale without a prescription, and companies voluntarily recalled these products from market across Canada.
The aforementioned products are labelled to contain a 4% hydroquinone concentration.
Anyone who bought or is using the affected products should stop use immediately, and consult a healthcare professional if any health concerns are noticed. Any health product-related adverse reactions or complaints can be reported to Health Canada.
If additional safety concerns are identified, Canadians will be informed by Health Canada as necessary.
Hydroquinone for topical use at concentrations above 2% is a prescription drug used to lighten areas of darkened skin caused by different conditions (e.g., sun exposure, skin damage, pregnancy, medications, or age).
It should not be used by people who are allergic to hydroquinone or who are taking medicines that make their skin more sensitive to light. Hydroquinone is not recommended for pregnant or breastfeeding women, or children. It should be used with caution in those who have previously had cancer.
Side effects include skin reactions such as redness, dryness, cracked skin, burning, stinging, peeling, itching, increased sensitivity to sunlight, sunburn, blisters, and scarring. It may cause skin discolouration (i.e. blue or black discolouration or white patches or spots) that, in some cases, can be disfiguring.
In laboratory animals, it has been associated with cancer after long-term exposure.